The ups and downs!

As I write this I am coming to the end of another course of prednisilone - weaning off it this time - doctor's orders. The consultant told me no need, but my GP really wants me to try and break the up and down cycle and says you need to wean off as after two weeks on pred the body starts to be fooled into thinking it doesn't need to make any steroid of it's own.

Well, I'm giving it a go and see how I progress, but I'm fed up with not sleeping properly and will be glad to get to the end.

The up side is that my breathing is much better at the moment and not too much coughing going on.

Do other people go through the 'weaning' process or do you simply stop steroids after two weeks. How are you affected?

22 Replies

oldestnewest
  • Hi,

    How long was your course? I have been on and off prednisolone all year for non infection related breathing difficulties. The longest course being 6 x 5mg tabs per day for 3 weeks. I have never been weaned off any course, they have just ended. I have been told that they don't need gradually reducing unless the course has lasted for longer than 3 weeks.

    I have not had any adverse effects but after 2-3 weeks my breathing difficulties have worsened again. I don't sleep well but most of the meds I am on have a possible side effect of difficulty sleeping.

    I have emphysema. At the beginning of November I saw a new specialist who concerned about side effects of oral steroids, in particular for me muscle weakness which impacts on breathlessness, increased my Fostair inhaler to 4 times daily from 2, hoping that that would ease things with less risk of generalised side effects. I have fingers crossed but it's early days yet and winter is on us and as for most of us, cold weather always makes me worse.

  • Nice to get your reply. I've been on steroids roughly once a month since this time last year, and coupled with antibiotics. In the summer, the consultant put the dose up to two weeks instead of one but said no need to wean off. It's my new GP who said I should wean. Like you, I find the breathing difficulties come back after a week or two so am back on the meds. I think this is why the weaning has been suggested ie to see if it's a kind of rebound reaction.

    Hope your increase of Fostair works for you!

    It is still quite mild here in the south at the moment but I'll be coughing and wheezing again when the weather turns colder. Can't be doing with windy weather - worse than all the rest put together!

  • Nice to hear from you and learn a little more. I did have a period of a month on 5mg prednisolone daily prescribed by my GP after a weeks course of 8 x 5mg daily to see if it kept me on an even keel. Sad to say it didn't! So she said not to continue as it seemed pointless. That was about 2 weeks before I saw the specialist.

    Weather - hot, cold, wet, windy it all seems to be out to get us!

    I wish you well. Let us know how you get on.

  • I came straight off after a week but was always tapered after longer courses for the reason your GP gave you.

  • Thank you for your reply. Do you find it stops the rebound effect if you taper off?

  • I find it does. :)

  • I may be a bit thick but what do you mean by the rebound effect

  • No, you're not being thick - I didn't explain myself properly! When I come off the meds I have a week or so where I start to feel my chest getting congested again and a week after that I'm back where I started. The GP has suggested weaning off the steroid as he said the body makes it's own steroid but can be fooled into stopping when it's introduced by way of pills. Therefore, the pills stop your body doing what it should and when you come off you rebound back to where you were before. Slow weaning off is supposed to give your body chance to catch up and start making its own steroid again.

    Hmm! I'm not sure I've put it very well this time either!

  • Thanks for that and you did put it well. I sometimes think I don't explain things well either.

    Your reply to some extent explains why I've been on/off steroids all year.

    The specialist told me it all indicates some underlying inflammation that eases with the steroid and flares up again once they stop. He took some blood tests that I haven't got the result of yet. I'm also waiting to have a CT scan to give him more detailed information before I see him again.

    I really hope that you go on alright this time.

  • Thank you - I'm hoping so as I feel as though I've been on the prednisilone for ever this time. It does mess up my sleeping pattern which is a pain. Still, at least I can breath while I'm on it. Haha!

    Hope you soon get your scan - it'll be interesting to know what it shows up. Mine showed up a lot of inflamation but also confirmed COPD and bronchiectasis and I also have asthma. I never really know which bit is causing my problem.

    Good luck when you see your consultant - perhaps you'll get some answers that will help you to manage what is going on. xx

  • "Rebound effect", is the body's exaggerated response to removal of the drug. Rebound effect can result in fever, muscle pain and joint pain after the 'high' steroids can produce if they are withdrawn abruptly.

  • Many thanks for that mrsmummy. Glad to say that I haven't experienced those problems.

  • Maybe I will find the same, then! It'll be great if that is the case. Thanks for your reply.

  • Dear MoyB and mrsmummy,

    Thanks for the chat today. You have helped to stop me going stir crazy on a day when anxiety is getting the better of me even though I've had far worse times with my breathing. Just one of those days.

  • Ah, now the anxiety ... that's another thing I find with the steroids! You sound as though you are anxious about your breathing today - mine is just general anxiety about nothing important. I get a sick feeling in the pit of my stomach as though I've forgotten something really major.

    I've been glad of the chat today too!

  • Not so much anxiety related to breathing today but, as you say, more of a general thing. Haven't found it to be worse with steroids, it's a problem I've 'battled' with for over 20 years, worsened a lot of the time now by current health problems, and not being able to do enough to take my mind off it, especially at this time of year. I live in the north of England and it's perishing out, so confined to barracks. Still I know that I'm not the only with these problems one by any means.

    Hope to chat to you again sometime.

  • The longest I've been on 6 off x 5mg daily is 2 weeks at a time... and GP/Consultant doesn't think weaning required and I didn't have any problems... but of course we are all different - I suspect it'll affect a 6'6" 20 stone male less than a 6 1/2 stone 4'6" female, for example.

  • Yes, I suppose it would make a difference if you are bigger or smaller - hadn't thought of that! I'm interested that other medics share both the view that weaning isn't necessary and, conversely, that it may be. I was feeling a little confused but guess if one way doesn't work then the other might be worth trying.

  • Sorry don't want to mislead anyone there - weaning is definitely necessary if going over, say, 3 weeks on 6x5 or a bigger dose shorter... but I don't exactly know where that 'wean' line is drawn - just it isn't (wasn't) as short as 6x5 daily for 2 weeks... according to my GPs.

  • My rescue prescription is 8 a day for 5 days 6 a day for 5 days 4 a day for 5 days 2 a day for 5 then 1 a day for five days .

  • Oh that's different again to what I'm on. I've had two weeks of 8, then 2 days on 7, 2 days on 6, 2 days on 5, 2 days on 4, 2 days on 3, 2 days on 2 and 2 days on 1. I always wondered why they didn't just make bigger tablets and now I can see why. Obviously, there are a number of ways of taking the med.

  • I've been on 6 a day for two weeks I'm a week into 4 a day need an other week of of 4 a day reducing by 5 mg every two weeks to try get this flair to settle. I'm going stir crazy today I've taken my usual sleeping tab and an extra half hoping to get a couple of hours sleep

You may also like...